Minnesota, 2006

Hail in Minnesota, September 26, 2006

September 26, 2006 · NWS MPX · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 26, 2:27 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 26, 2:27 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT TUE SEP 26 2006

.DISCUSSION...
ANTICIPATED PATTERN FLUX NOW IN PROGRESS ACROSS THE CENTRAL CONUS.
HEMISPHERIC SATELLITE SHOWS DEEPLY CARVED TROF AXIS APPROACHING
150W  THANKS TO WHAT REMAINS OF SUPER TYPHOON YAGI...WITH ENERGY
BEING TRANSPORTED WELL UP INTO EASTERN ALASKA ALONG AMPLIFYING
DOWNSTREAM RIDGE. SHORTWAVE TROF SEEN ON WATER VAPOR IMAGERY ACROSS
NORTHEAST ALBERTA AND WILL DEEPEN AS IT SLIDES DOWN INCREASINGLY
MERIDIONAL UPPER FLOW. H5 VORTEX RETROGRADING BACK INTO EASTERN
HUDSON BAY HAS SHORTWAVES ROTATING AROUND IT...ONE OF WHICH WILL BE
CROSSING THE CWA THIS EVENING TRAILING SFC COLD FRONT. UPPER FLOW
PATTERN WILL PHASE INTO ONE DEEP LONGWAVE TROF ACROSS THE EAST
CENTRAL CONUS WEDNESDAY BRINGING MUCH COOLER AIR WITH IT. WAVE OF
ENERGY/THE TROF CURRENTLY NEAR 150W/ WILL OVERTOP DEAMPLIFYING RIDGE
ACROSS WRN CANADA AND DROP DOWN INTO THE CENTRAL U.S....WITH LOCAL
ARRIVAL LATER FRIDAY.

IN THE NEAR TERM...COLD FRONT NOW CATCHING UP TO PRE FRONTAL SFC
TROF AND MOVING SOUTHEAST JUST TO THE NORTHWEST OF THE NW CWA AT
19Z. LAPS ANALYSIS SHOWS BUILDING INSTABILITY ACROSS THE NORTHWEST
CWA WHERE PLENTY OF SUNSHINE IS STILL PRESENT AND DEW POINTS HAVE
CLIMBED TO BETWEEN 50 AND 55 F. RADAR MOSAIC CONTINUES TO SHOW
PRECIP DEVELOPMENT IN CLOSE PROXIMITY TO SFC LOW ACROSS SW ONTARIO
PROVINCE JUST NORTH OF THE MN BORDER AND UPPER TROF ROTATING JUST
NORTH OF LAKE SUPERIOR. AXIS OF THIS TROF NOW DROPPING INTO NORTH
DAKOTA AND WILL LAG THE FRONT BY SEVERAL HOURS LATER TONIGHT...BUT
BRING A CHANCE FOR ADDITIONAL SHOWERS WITH IT. GOOD SHEAR IS IN
PLACE ACROSS THE CWA BUT LIMITED INSTABILITY CONTINUES TO BE THE
LIMITING FACTOR. AS NOTED ABOVE...INSTABILITY IS INCREASING BUT IS
NOT CO-LOCATED WITH BEST KINEMATIC FORCING. SOME SHOWERS AND
THUNDERSTORMS STILL POSSIBLE ALONG THE FRONT AS MAX HEATING PEAKS OVER NEXT
HOUR OR TWO WITH SFC ANALYSIS BEGINNING TO SHOW SOME DEEPER MOISTURE
CONVERGENCE ALONG IT. MSAS ALSO SHOWS A SECONDARY LOW TRYING TO DEVELOP
NEAR KAXN AT 20Z WITH SOME RESPONSE SEEN IN THE WIND OBSERVATIONS
WITH SITES IN CLOSE PROXIMITY BECOMING SLIGHTLY MORE SOUTHERLY
INCREASING LOCAL CONVERGENCE. HOWEVER...INCREASING MID CLOUD
COVERAGE ACROSS THE NORTHWEST CWA WILL FIGHT DEVELOPMENT. GIVEN 0-6
KM SHEAR AROUND 35 KTS AND 0-3 KM OF AROUND 40 KTS STORMS THAT CAN
DEVELOP WILL HAVE A CHANCE TO BECOME BETTER ORGANIZED. STEEP LAPSE
RATES WILL AID LIFT WITH THREAT FROM BEST ORGANIZED STORMS BEING
WIND GUSTS AND SOME LARGE HAIL WITH THAT THREAT DIMINISHING SOON
AFTER SUNSET. LOOKING MORE AND MORE THAT MOST PRECIP WILL BE POST
FRONTAL AS VORT MAX ASSOCIATED WITH PREVIOUSLY MENTIONED NORTH DAKOTA
TROF WILL DROP ACROSS THE AREA.

ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE INITIAL FRONT WILL
END FOR A BRIEF TIME FROM NW TO SOUTHEAST LATER TONIGHT WITH FRONTAL
PASSAGE BUT SHOWERS ARE EXPECTED TO REDEVELOP AS UPPER IMPULSE
ROTATES DOWN ACROSS THE AREA AND SECOND AND STRONGER PUSH OF COLD
AIR MOVES SOUTHEAST. THE NEXT MORE VIGOROUS WAVE DROPS DOWN LATE
WEDNESDAY MORNING INTO EARLY AFTERNOON BRINGING H5 TEMPS OF -26 C
WITH IT. EXPECT SCATTERED COVERAGE OF SHOWERS AS THE COLD POOL
BUILDS IN. SFC RIDGING ARRIVES ACROSS THE WESTERN CWA EARLY THURSDAY
WITH DRIER AIR ENTERING THE PICTURE. SLIGHT RIDGING ALOFT AS WELL OUT
AHEAD OF AFOREMENTIONED H5 TROF WHICH WILL BE ACROSS CENTRAL
SASKATCHEWAN BY THURSDAY EVENING. WAA KICKS IN AHEAD OF THIS FEATURE
THURSDAY NIGHT INTO FRIDAY MORNING BRINGING MID AND HIGH CLOUDS WITH
IT AS WELL AS INCREASING POPS AS UPPER TROF DRAWS CLOSER. TEMPS
THROUGH THE PERIOD WILL BE QUITE COOL...WITH THE COOLEST READINGS
EXPECTED THURSDAY DESPITE CHANCE FOR BREAKS IN THE CLOUDS WITH
COLDEST TEMPS ALOFT AT THAT TIME. WILL NEED TO MONITOR FROST
POTENTIAL THURSDAY AND FRIDAY MORNINGS. THURSDAY LOWS WILL BE HIGHLY
DEPENDENT ON CLOUD COVER WHILE FRIDAY MORNING MAY HAVE THE BEST
POTENTIAL WITH COOLEST TEMPS HAVING BEEN THURSDAY...BUT WITH WAA SETTING
UP BEHIND DEPARTING SFC RIDGE ALONG WITH WAA INDUCED CLOUD COVER
FROST COVERAGE WILL BE TRICKY THIS FAR OUT. BEST CHANCE WILL LIKELY
BE THE EASTERN CWA WHICH WILL STILL HAVE RIDGING...BUT WILL ALSO
NEED TO WATCH CLOUD COVER.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
GFS/ECMWF AND UKMO ALL REMAIN FAIRLY CONSISTENT IN THE LONGER TERM.
COLD UPPER TROF OVER E MN/WI FRIDAY NIGHT SLIDES EAST ACROSS GREAT
LAKES LATER IN THE WEEKEND WITH UPSTREAM RIDGE FLATTENING.  THIS
ALLOWS A NICE WARMUP EARLY IN THE WEEK IN ZONAL FLOW WITH
TEMPERATURES RALLYING ABOVE NORMAL.  GFS STILL LOOKING PRETTY GOOD
FOR RETURNING SHOWERS CHANCES BY LATE MONDAY AS SHORTWAVE DROPS OUT
OF WESTERN CANADA AND DEEPENS AS IT MOVES THRU THE NORTHERN PLAINS
AND INTO GREAT LAKES.  THIS DRIVES A FAIRLY STRONG COLD FRONT THRU
AREA WTIH COOLER TEMPERATURES AGAIN ON TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB/BAP
Hazardous weather outlook, Sep 26, 2:40 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT TUE SEP 26 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
272045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 PM CDT TUE SEP 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT CONTINUES TO PROGRESS INTO CENTRAL MINNESOTA THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SOME LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
POSSIBLE WITH THE HEAVIER THUNDERSTORMS THROUGH EARLY
EVENING...WITH THIS THREAT DECREASING AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EARLY THIS EVENING.

MDB

The radar

The Minneapolis radar (KMPX), 92 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Blue Earth

When
September 26, 7:20 PM CST to 7:25 PM CST
Where
Blue Earth County, 4 mi ENE of Lake Crystal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -94.150

Hail, Le Sueur

When
September 26, 8:01 PM CST to 8:02 PM CST
Where
Le Sueur County, Elysian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.200, -93.683

Hail, Waseca

When
September 26, 8:06 PM CST to 8:07 PM CST
Where
Waseca County, 5 mi N of Janesville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.183, -93.717

Hail occurred at Highway 60 and County Road 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534405, 5534403, 5534404.